CaltechAUTHORS
  A Caltech Library Service

Stochastic Dominance Under Independent Noise

Pomatto, Luciano and Strack, Philipp and Tamuz, Omer (2020) Stochastic Dominance Under Independent Noise. Journal of Political Economy, 128 (5). pp. 1877-1900. ISSN 0022-3808. doi:10.1086/705555. https://resolver.caltech.edu/CaltechAUTHORS:20190405-101226198

[img] PDF - Accepted Version
See Usage Policy.

522kB
[img] PDF - Accepted Version
See Usage Policy.

452kB
[img] PDF - Submitted Version
See Usage Policy.

298kB

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20190405-101226198

Abstract

Stochastic dominance is a crucial tool for the analysis of choice under risk. It is typically analyzed as a property of two gambles that are taken in isolation. We study how additional independent sources of risk (e.g., uninsurable labor risk, house price risk) can affect the ordering of gambles. We show that, perhaps surprisingly, background risk can be strong enough to render lotteries that are ranked by their expectation ranked in terms of first-order stochastic dominance. We extend our results to second-order stochastic dominance and show how they lead to a novel and elementary axiomatization of mean-variance preferences.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1086/705555DOIArticle
https://arxiv.org/abs/1807.06927arXivDiscussion Paper
http://www.its.caltech.edu/~lpomatto/fosd.pdfAuthorWorking Paper
ORCID:
AuthorORCID
Pomatto, Luciano0000-0002-4331-8436
Tamuz, Omer0000-0002-0111-0418
Additional Information:© 2020 by The University of Chicago. Accepted: July 22, 2019. Electronically published April 6, 2020. We are grateful to the editor and the referees for their comments and suggestions. We also thank Kim Border, Simone Cerreia-Vioglio, Jakša Cvitanic, Ed Green, Elliot Lipnowski, Massimo Marinacci, Doron Ravid, and Xiaosheng Mu as well as seminar audiences at the Workshop on Information and Social Economics at Caltech, the University of Chile, Princeton University, and the Stony Brook International Conference on Game Theory. All errors and omissions are our own. Tamuz was supported by a grant from the Simons Foundation (419427).
Funders:
Funding AgencyGrant Number
Simons Foundation419427
Issue or Number:5
DOI:10.1086/705555
Record Number:CaltechAUTHORS:20190405-101226198
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20190405-101226198
Official Citation:Luciano Pomatto, Philipp Strack, and Omer Tamuz, "Stochastic Dominance under Independent Noise," Journal of Political Economy 128, no. 5 (May 2020): 1877-1900. https://doi.org/10.1086/705555
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:94501
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:05 Apr 2019 17:17
Last Modified:16 Nov 2021 17:05

Repository Staff Only: item control page